Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 45, NWS Amarillo, TX

April 11, 2012Moore County, Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 11, 2012, 5:50 PM CDT for Moore County, Sherman County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2012, 5:50 PM CDT (22:50 UTC)
Expired
Apr 11, 2012, 6:45 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 94 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

294 
WUUS54 KAMA 112250
SVRAMA
TXC341-421-112345-
/O.NEW.KAMA.SV.W.0045.120411T2250Z-120411T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOORE COUNTY IN THE PANHANDLE OF TEXAS
  SOUTH CENTRAL SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
  HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CACTUS...OR
  ABOUT 9 MILES NORTH OF DUMAS...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...
  CACTUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3622 10188 3600 10165 3586 10200 3604 10211
TIME...MOT...LOC 2250Z 241DEG 11KT 3600 10196

$$

KJS
2 follow-up statements
490 
WWUS54 KAMA 112304
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT WED APR 11 2012

TXC341-421-112345-
/O.CON.KAMA.SV.W.0045.000000T0000Z-120411T2345Z/
MOORE TX-SHERMAN TX-
604 PM CDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL SHERMAN AND NORTHERN MOORE COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CACTUS...OR ABOUT 9 MILES NORTH OF
DUMAS...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3622 10188 3600 10165 3586 10200 3604 10211
TIME...MOT...LOC 2304Z 249DEG 8KT 3600 10195

$$

KJS
375 
WWUS54 KAMA 112313
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT WED APR 11 2012

TXC341-421-112345-
/O.CON.KAMA.SV.W.0045.000000T0000Z-120411T2345Z/
MOORE TX-SHERMAN TX-
613 PM CDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL SHERMAN AND NORTHERN MOORE COUNTIES...

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CACTUS...OR ABOUT 10 MILES NORTH OF
DUMAS...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3622 10188 3600 10165 3586 10200 3604 10211
TIME...MOT...LOC 2313Z 249DEG 8KT 3601 10193

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:38 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 11, 3:38 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED APR 11 2012

.DISCUSSION...
MAIN FORECAST CONCERN THIS AFTERNOON CENTERS ON THUNDERSTORM
POTENTIAL THIS EVENING AND TONIGHT AND ANY SEVERE WEATHER PROSPECTS
WITH THESE STORMS.

ACTIVE WEATHER SITUATION UNFOLDING ACROSS THE PANHANDLES THIS
AFTERNOON AS SCATTERED THUNDERSTORMS HAVE DEVELOPED NEAR A
STATIONARY FRONT THAT STRETCHES FROM THE NORTHWEST TO THE SOUTHEAST
ACROSS THE AREA. AMPLE CLOUD COVER THIS MORNING HAS FINALLY THINNED
ALLOWING FOR DAYTIME HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE.
ALTHOUGH STORMS HAVE STRUGGLED EARLIER THIS AFTERNOON...THEY ARE
INCREASING IN COVERAGE AND STRENGTH LIKELY OWNING TO STRENGTHENING
UPPER LEVEL WINDS AS THE UPPER RIDGE SHIFTS FURTHER OFF TO THE
EAST. STORMS WILL CONTINUE THROUGH TONIGHT WHERE LARGE HAIL...
DAMAGING WINDS...AND TORNADOES /PARTICULARLY NEAR THE FRONTAL
BOUNDARY/ ARE A POSSIBILITY.

AN UPPER-LEVEL DISTURBANCE WILL EJECT OUT OF THE WESTERN CONUS TROUGH
THURSDAY WHERE IT WILL HEAD INTO THE NORTHERN ROCKIES. THIS WILL
RESULT IN A SURFACE LOW TO DEEPEN ACROSS THE CENTRAL HIGH PLAINS...
PROMOTING A TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE SOUTHERN
PLAINS. THE DRYLINE WILL ALSO PUSH OUT TOWARD OUR EASTERN COUNTIES BY
THE AFTERNOON ALTHOUGH THERE ARE SOME DISCREPANCIES ON HOW FAR EAST
THE DRYLINE WILL MOVE. THUNDERSTORMS ARE POSSIBLE EAST OF THE DRYLINE
AND HAVE CONTINUED WITH SLIGHT CHANCE POPS ACROSS THE EASTERN TX/OK
PANHANDLES. A SIMILAR WX SET UP IS IN STORE FOR FRIDAY AND AGAIN
HAVE A SLIGHT CHANCE MENTION OF THUNDER IN THE EASTERN TX/OK
PANHANDLES.

HAVE NOT MADE TOO MANY CHANGES TO THE FORECAST BEYOND FRIDAY AS AN
UPPER LEVEL LOW DIGS INTO THE FOUR CORNERS REGION. THE
GFS/CMC/ECMWF FOR THE MOST PART SUGGEST THIS SYSTEM WILL TRACK
NORTH OF THE AREA...THEREFORE DRY-SLOTTING THE SOUTHERN HIGH PLAINS.

CLK

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS EVENING AND TONIGHT...WHERE SOME LOCATIONS MAY
RECEIVE AT LEAST A HALF AN INCH OF RAINFALL THROUGH THURSDAY MORNING.
ON THURSDAY...THE DRYLINE WILL MOVE INTO THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES WITH ANOTHER CHANCE FOR THUNDERSTORMS ALONG AND
EAST OF IT. WEST OF THE DRYLINE...SOUTHWEST WINDS WILL INCREASE TO 20
TO 30 MPH AND RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT.
WHILE THE WINDS AND RELATIVE HUMIDITIES CAN RAISE CONCERNS FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS...THE FIRE DANGER RATING
IS AT LOW TO MODERATE SO DO NOT ANTICIPATE HAVING TO ISSUE ANY FIRE
WEATHER WATCHES. A SIMILAR SET UP EXISTS FOR FRIDAY AS THE DRYLINE
PUSHES INTO THE EASTERN PANHANDLES WITH BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITIES FALLING TO AROUND 10 TO 20 PERCENT.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  82  48  80  47 /  50  10   5   5   5
BEAVER OK                  55  77  49  80  57 /  50  20  10  10   5
BOISE CITY OK              51  77  42  74  41 /  40  10   5   5   5
BORGER TX                  57  82  52  82  53 /  50  10  10   5   5
BOYS RANCH TX              53  80  44  81  45 /  50  10   5   5   5
CANYON TX                  54  81  47  80  46 /  50  10   5   5   5
CLARENDON TX               56  83  52  83  56 /  60  20  10  10  10
DALHART TX                 49  82  40  77  40 /  50   5   5   5   5
GUYMON OK                  55  83  45  79  46 /  50  20   5   5   5
HEREFORD TX                54  80  44  78  43 /  50  10   5   5   5
LIPSCOMB TX                59  76  53  80  59 /  50  20  10  10  10
PAMPA TX                   53  79  47  78  57 /  50  20  10  10   5
SHAMROCK TX                60  77  54  80  58 /  50  20  10  20  20
WELLINGTON TX              59  80  56  83  59 /  60  20  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, Apr 11, 3:15 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT WED APR 11 2012

OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 PM CDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES
UNTIL 10 PM CDT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
PANHANDLES THIS EVENING AND TONIGHT. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND TORANDOES BEING
THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR WITH THESE
STORMS.

CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO BREEZY
SOUTHEAST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES
THURSDAY AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND
FRIDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE BOTH DAYS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS...BUT SOME THREAT WILL
ALSO EXIST FOR ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS EVENING AND TONIGHT...AND ACROSS EASTERN PORTIONS OF
THE PANHANDLES THURSDAY AND FRIDAY.

CLK

In the hours before

Special weather statement, Apr 11, 3:34 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT WED APR 11 2012

TXZ001-006-007-112130-
DALLAM TX-HARTLEY TX-MOORE TX-
334 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR MOORE...HARTLEY AND
DALLAM COUNTIES.

AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES WEST OF HARTLEY...OR ABOUT
16 MILES SOUTH OF DALHART...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 11, 5:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 SW FRITCH             35.58N 101.67W
04/11/2012  E2.75 INCH       POTTER             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1200225

SFJ
Local storm report, Apr 11, 5:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 SSW FRITCH            35.57N 101.63W
04/11/2012  E2.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200226

SFJ
Local storm report, Apr 11, 5:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
534 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             5 S FRITCH              35.57N 101.60W
04/11/2012  E1.00 INCH       CARSON             TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1200227

KJS
Local storm report, Apr 11, 5:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 SSW FRITCH            35.53N 101.65W
04/11/2012  E1.75 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200229

ABM
Local storm report, Apr 11, 5:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             4 S FRITCH              35.58N 101.60W
04/11/2012  E1.75 INCH       CARSON             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1200230

SFJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:09 PM CDTSevere Thunderstorm WarningAMAMoore, Potter66 min
Apr 10, 7:38 PM CDTSevere Thunderstorm WarningAMACarson, Potter52 min
Apr 10, 8:25 PM CDTSevere Thunderstorm WarningAMACarson, Potter33 min
Apr 10, 8:31 PM CDTSevere Thunderstorm WarningAMADallam59 min
Apr 10, 8:43 PM CDTAreal Flood AdvisoryAMAPotter3 hr
Apr 10, 8:57 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman63 min
Apr 10, 9:28 PM CDTSevere Thunderstorm WarningAMADallam40 min
Apr 10, 11:08 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts67 min
Apr 11, 2:28 PM CDTSevere Thunderstorm WarningAMAMoore, Potter62 min
Apr 11, 3:03 PM CDTAreal Flood AdvisoryAMAMoore, Potter3 hr
Apr 11, 3:27 PM CDTSevere Thunderstorm WarningAMAMoore, Potter63 min
Apr 11, 4:16 PM CDTAreal Flood AdvisoryAMADallam, Hartley, Moore, Sherman3 hr
Apr 11, 4:26 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
Apr 11, 5:25 PM CDTFlash Flood WarningAMAMoore, Potter3 hr
Apr 11, 5:29 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter61 min
Apr 11, 6:26 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
Apr 11, 6:36 PM CDTFlash Flood WarningAMACarson, Hutchinson4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.